Printer Friendly

Albuterol therapy lied to myocardial injury, hypotension: nebulization for asthma attack can harm.

HONOLULU -- Myocardial injury was detected in nearly half of 50 children undergoing more than 2 hours of albuterol nebulization for acute asthma attacks in a study presented at the joint meeting of the Pediatric Academic Societies and the Asian Society for Pediatric Research.

Fully two-thirds of the children evaluated at Children's Hospital of Pittsburgh experienced diastolic hypotension following more than 2 hours of continuous albuterol nebulization, reported Dr. Daniel Fagbuyi, a fellow in pediatric emergency medicine.

Albuterol is a sympathomiic agent with beta-1 and beta-2 effects, said Dr. Fagbuyi.

The beta-2 effects result in vasodilation and bronchodilation, and can reduce mean arterial pressures. The beta-1 effects result in tachycardia, which can reduce diastolic time.

"These combined effects result in a decrease in coronary perfusion and an increase in oxygen consumption," conceivably leading to myocardial injury as evidenced by elevated serum cardiac troponin or EKG S-T segment change, explained Dr. Fagbuyi.

Known side effects of nebulized albuterol include tachycardia, palpitations, chest pain, tremors, jitteriness, and gastrointestinal problems. Diastolic hypotension has been observed in children who receive continuous albuterol nebulization, and case reports have suggested that myocardial injury can result from undergoing continuous albuterol nebulization as evidenced by increases in creatine kinase MB fraction (CK-MB) or EKG S-T segment changes. Dr. Fagbuyi and associates sought to determine the incidence of those potential effects in a prospective study.

In all, 50 children with no history of cardiac disease were enrolled in the study. Patients were included following presentation to the emergency department or admission to the intensive care unit with acute asthma symptoms, and were treated with more than 2 hours of continuous albuterol nebulization (10-15 mg/hour).

Vital signs were measured at baseline and every hour. Serum troponin levels and EKG tracings were obtained every 12 hours. Diastolic hypotension was defined as a reading less than the fifth percentile for age, and a decrease in diastolic blood pressure of at least 20% from baseline.

Elevated serum troponin (Tn-1 greater than 0.10 ng/ mL) or an S-T segment change on EKG were considered evidence of myocardial injury, Dr. Fagbuyi explained, because troponin-I is a specific and sensitive marker of injury to the heart muscle cells.

In all, 30 boys and 20 girls (aged 2-17 years) were enrolled in the study. Their mean age was 8 years. Most patients (28) were white, 20 patients were black, and 2 patients represented other racial/ethnic groups.

The mean cumulative albuterol dose, including medication administered at home or during transport to the hospital, was 1.76 mg/kg.

A total of 15 of the 50 children (30%) experienced an S-T segment change during albuterol administration. Troponin elevations were seen in 12 of 50 (24%) children, and 4 patients (8%) had both indicators of myocardial injury. In all, 23 of 50 children (46%) had EKG or biochemical evidence of myocardial injury.. Diastolic hypotension occurred in 33 of 50 patients (66%).

Although Dr. Fagbuyi and his associates had hypothesized that the two phenomena-myocardial injury and diastolic hypotension--were related, they were not. A total of 16 children experienced both events, but that number was not statistically significant.

The team speculated that myocardial injury may be due to excessive stimulation of beta receptors, perhaps in combination with genetic predisposition to myocardial injury associated with that mechanism.

"We recommend that children receiving continuous albuterol nebulization (10- 15 mg/hour or more) for more than 2 hours be closely monitored for evidence of myocardial injury and diastolic hypotension," Dr. Fagbuyi said during his oral presentation.

In response to questions from the audience, he acknowledged that much thought went into using the term "myocardial injury" to describe the effect of elevated S-T segments or troponin elevations.

"We expected that scientists would question whether our measurements reflected true myocardial injury, but our data clearly show that caution is appropriate when using continuous nebulized albuterol," Dr. Fagbuyi said.

A careful review of the literature contains sufficient evidence that those markers correlated with actual myocardial injury, even in children, he asserted.

The clinical relevance of the findings and their potential contributions to long-term sequelae remain under study in the pediatric population, he said.

Neither Dr. Fagbuyi nor the members of his team reported any financial disclosures relevant to the study.

At the University of Pittsburgh, future research will be aimed at the practical consequences of myocardial injury and diastolic hypotension in children receiving continuous albuterol during treatment for acute asthma exacerbations.

Albuterol for nebulization is manufactured by numerous companies under various trade names. Schering-Plough Pharmaceuticals, which makes Proventil, but no longer markets it for nebulizer treatment in the United States, declined to comment about the study's conclusions.

GlaxoSmithKline, which makes Ventolin HFA, was also contacted for this story, but did not respond prior to publication deadlines.

BY BETSY BATES

Los Angeles Bureau
COPYRIGHT 2008 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Bates, Betsy
Publication:Pediatric News
Date:Jun 1, 2008
Words:796
Previous Article:Plethora of shots burdens providers.
Next Article:CA-MRSA spurring severe musculoskeletal infections.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters